Antibiotics cause muscle & tendon tears

flex

When certified fitness trainer and neuromuscular therapist Robert North told me he tore his bicep on only the second rep curling a 40lb weight, I was shocked. He thought the tear was caused not by his workout, but by an antibiotic he had taken a week prior to that injury. Horrified, but intrigued, I did some research and found that antibiotics classified as fluroquinolones or quinolones are required by the FDA to place a black box alert regarding tendon ruptures (1).

The FDA has received over 400 rupture complaints (1). Anyone can be at risk but people who exercise are even more susceptible. Even months after completing an antibiotic, ruptures can still occur out of the blue (2). This may explain why some runners and weight lifters get injured when doing a typical routine. If your doctor prescribes a fluroquinolones antibiotic, see if he can switch you to a safer antibiotic.

 

Sources: 1. http://www.webmd.com/osteoarthritis/news/20080708/fda-warning-cipro-may-rupture-tendons

2. http://www.consumer-health.com/services/FDACautionsPatientsaboutAntibioticsthatCouldDamageTendons.php

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: